Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Feeling of imbalance originating from stomach, suspicion of complex partial seizure in gut. All tests inconclusive. Help?

Towards the end of May 2005 one Saturday evening, three weeks after a seven day trip to Portugal (which was my last trip abroad then till 2012), I was sitting with friends then I felt some sweat. I had not eaten so I ordered for some food then that seemed settled. However 3 hours down the line I was not feeling dizzy but rather as if people were far. I could hear people talking, they are near me, but I could hear as if they were far away. We dropped business for the evening and went to hospital: Aga Khan, Mombasa. Tests on Malaria , pressure yielded nothing. But the feeling never went. It was a strange feeling like losing balance, it was originating may be from the stomach, my neck was also a bit painful, I would feel my hand moving involuntarily occasionally. When I went finally to see a doctor after going through extra malaria drugs, I was given Stugeron to control the imbalance and something for the neck pain ...cartilaginous stuff (prescribed by an orthopaedist). 6 months down the line there was still no change. I would now find it difficult to attend meetings as my head would be full, I would not talk for long as I developed anger feelings etc. (I was a strong theatre person, play director and master of ceremonies) so everyone started getting worried. My physician sent me for an EEG (that brain thing) and the EEG was indicative of a generalized epileptiform discharge. I was not comfortable in a crowded place, a noisy place etc. Do not forget my weight was also over board so Type II was at the corner. My stomach still remained a problem and the physician concluded that it could be gastro intestinal epilepsy but could not confirm. He none the less put me on epilim . I went to see a neuro-surgeon in March 2007 in Aga Khan University hospital in Nairobi to seek a second opinion. He performed a brain scan using NMR or MRI? That noisy tube. I had to be there under mild anaesthesia because I could not lie still due to that imbalance. And he ordered for all tests under the moon on my blood and body organs. HIV was negative but he said diabetes was positive though my sugar levels were 6 to 7. His optician gave me specs. I went to Aga Khan seeing normally. Liver, spleen heart, ear etc were ok. All tests in the brain were negative. He performed an EEG but I never saw the results. He discontinued Epilim. Then he brought a dietician who insisted I lose weight. She proposed a diet for a 10 year old and prescribed 1000 mg glucophage (500 in the morning and 500 in the evening). My stomach problem which was a source of my imbalance was still there. We have come to realize it was acidity. But again it is NOT!! This treatment for 3 months kept my sugar at starvation levels of 4 to 6. The lab technician who was measuring my sugar once in Mombasa refused to buy the diabetes story and insisted that if it is true then for such levels, a diet control and not medication is enough. One evening after seeing my blood sugar at 4.7 he called and told me not to take the medicine. Infact he insisted that this diet plus the medicine will interfere with my internal body organs as they were not necessary. I e–mailed my sugar levels to my first physician who is a diabetes expert. He asked me to see him urgently the following day and wondered why I had not collapsed. I explained to him what happened in Aga Khan NRB etc. He pulled me out of glucophage. Then after 2 weeks, my stomach just started feeling empty as if it was hollow. The imbalance due to stomach hollowness and was unbearable. I was back on a 500mg tablet of gluophage. He pulled me out of the diet as well. He performed a glucose tolerance test and realized my sugar was low and needed to be brought up. He put me on glucobay whose side effects is gas. Sugar went up as fasting was now 5.8 to 6.4 but post prandial (2 hr after dinner) would be 9 to 11. Now 2 things happened: Gas became a problem and the imbalance was not going away. I went back to the neurosurgeon who sent me to a gastroenterologist since the brain according to his tests, some sent as far as Germany was OK. The gastroenterologist advised substitution of glucobay to reduce gas.. I went back to glucophage. He gave me Mebiz and Senokot for the stomach. I was still uncomfortable. I was working from home. In 2008 August, I made my first trip to Nairobi on official duty. We used our office car. I reached but that effect of not being comfortable in a crowd was there. Remember I am off Epilim still. We are dealing with mild diabetes. One week after returning to Mombasa, the feeling of that strange imbalance and hyper acidity in the stomach and gas returned. (Oily diet in Nairobi probably). I went to my physician. He referred me for another EEG. It was still indicative of generalized epileptiform discharge!! We were wrong to stop epilim but the MRI or NMR never showed. The physician said EEG deals with reactions, MRI is just photos!!With that he gave Epilim Chrono which Iwas still on till 2010-. I went to work the following day and have been there since. I went to the gastroenterologist to sort out this acidity and gas problem. He thought of Irritable bowel syndrome. He did a colonscopy, saw a polyp in the colon that was benign. My physician said IBS symptoms are far from what I have. He feels had we been on Epilim all that time, we could be far since such treatments take 3 years!!!! My gastroenterologist has sent me to another neurologist for another EEG to be sure. I have not gone. I am tired. The problem I have now is the slight imbalance, being unable to talk much and that gas here and there but I am improving. Now you see why I cannot use a mobile phone for long. The condition according to my physician is “Complex partial seizure” expressed in the gut and My gastroenterologist thinks it is Irritable bowel syndrome. I am not on a diet but only avoid sugar, oil, salt. Was advised to use vegetable salad as fillers. Recently (April 2009) I was in Bondo for a retreat for 4 days. We came by air. So I avoid places. I had never been admitted before, was never on medication etc. Have you given up? No my last neurosurgeon also ruled out epilepsy. He put me on Olanzapin because anytime now I would hear music from radio, laptop etc I would feel my head getting very full and very uncomfortable. This is worse for music from a laptop or computer till now. When I wear a trouser that fits a bit tightly, my head gets full. Nothing should touch the stomach. I was given neuro-forte and got a relief. But the problem is back. WHAT WAS NEURO-FORTE RELIEVING? THAT IS THE PROBLEM. I have now come for a conference in India with the same problem.
Asked On : Thu, 13 Dec 2012
Answers:  1 Views:  63
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for such a detailed and elaborate question. You have mentioned almost all of the details very nicely. Your physician was right in saying that the MRI donot show a seizure discharges and its only the EEG which shows seizure discharges. If EEG is showing it, there is no doubt why you shouldn't be on anti epileptic. Valproate and levetiracetam are two good anti epileptics and you should try them if not recovering. If symptoms do not improve with them, only then some antipsychotics may help you. Now that you are in India, we would advice you to take a neurologist consultation in India with all your old records. What you have not mentioned in your account is what medications are you currently on. In case if you are not on any medication, do start the anti-epileptic as soon as possible.
Hope I am able to solve your concerns.
Answered: Tue, 18 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor